Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Tucson, AZ

May 17, 2023Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 17, 2023, 6:10 PM MST for Graham County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2023, 6:10 PM MST (01:10 UTC)
Expired
May 17, 2023, 6:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS55 KTWC 180110
SVRTWC
AZC009-180145-
/O.NEW.KTWC.SV.W.0002.230518T0110Z-230518T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
610 PM MST Wed May 17 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Graham County in southeastern Arizona...

* Until 645 PM MST.

* At 610 PM MST, a severe thunderstorm was located over Safford
  Regional Airport, or near Safford, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Safford, Thatcher, Solomon, Safford Regional Airport, Pima and
  Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3285 10986 3297 10972 3298 10946 3272 10952
TIME...MOT...LOC 0110Z 280DEG 13KT 3285 10964 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CWR
1 follow-up statement
884 
WWUS55 KTWC 180141
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
641 PM MST Wed May 17 2023

AZC009-180150-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-230518T0145Z/
Graham-
641 PM MST Wed May 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 645 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  

However gusty winds to 35 mph are still possible with this 
thunderstorm.

LAT...LON 3285 10986 3297 10972 3298 10946 3272 10952
TIME...MOT...LOC 0140Z 280DEG 13KT 3284 10955 

$$

CWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:01 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, May 17, 3:01 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Wed May 17 2023

.SYNOPSIS...
Showers and storms will spread across much of southeast Arizona on
Thursday as moisture levels remain above normal for this time of
year. Strong gusty winds, lightning, and blowing dust will be
possible with storm activity. A downward trend in showers and
storms will begin Friday and continue into early next week as
moisture slowly works out of the area.

&&

.DISCUSSION...Rest of Today through Tuesday.

Showers and storms have developed as expected this afternoon
focusing to the east of Tucson with reports of small hail and
locally heavy rainfall with activity so far. Current satellite
imagery shows the placement of the low off the northern Baja coast
continuing to enforce southeasterly moisture advection into the
area. The low will shift slightly eastward tonight into tomorrow
shifting an area of enhanced upper level diffluence over southern
Arizona with the addition of a weak impulse swinging northward
around the low into our area early on Thursday. This will lead to
a band of precipitation swinging northward into southern Arizona
late tonight into early tomorrow morning with embedded storms
possible. Have increased the precip chances as a result. With the
aforementioned enhanced forcing, the morning precip isn't expected
to shut us down for the day and convection is still expected to
blossom across a majority of the area tomorrow afternoon and last
later into tomorrow evening. Strong gusty winds, small hail, and
blowing dust issues are possible with any storms. 12z HREF puts
the highest chances for a couple stronger storms with elevated, gusty
winds west of Tucson across central and western Pima County.

Friday into the weekend, the low will shift back westward allowing
flow to become more south to southwesterly and the atmosphere will
begin a slow downward trend in moisture and coverage of convection
each afternoon. Latest forecast has kept chances across much of
the area on Friday at 20-35 percent during the afternoon with
only 10-15 percent chances for precipitation for Saturday through
Monday. The exception will be in the White Mtns which will see
higher chances for showers and storms each day (+30%).

Otherwise, temperatures will drop a few degrees for Thursday then
gradually warm to several degrees above normal for the start of
the new week.

&&

.AVIATION...Valid through 19/00Z.
SCT-BKN mid-level clouds at 12k-14k ft MSL will persist for much
of the period with brief SCT lower clouds at 10k-12k ft MSL from
VCSH/VCTS. First round of -SHRA/-TSRA wraps up aft 18/03Z for all
sites. Second round of ISOLD-SCT SHRA/TSRA btwn 18/09Z and 18/16Z
for KOLS/KDUG. Aft 18/18Z, ISOLD-SCT SHRA/TSRA for all sites. SFC
winds this afternoon primarily NWLY btwn 5-10kts. Winds become
SELY with speeds less than 10kts for much of the area aft 18/06Z.
From 18/18Z, SFC winds become mostly NWLY-WLY and range btwn
5-10kts. Gusty outflows with erratic wind direction changes will
be possible with all three rounds of SHRA/TSRA, resulting in local
gusts of over 35kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Moisture will remain over most of the area through Friday with
scattered afternoon and evening showers and thunderstorms
expected. A couple of dry lightning strikes can't be ruled out but
chances remain low. Storm outflow winds greater than 40 mph are
possible with any thunderstorms. Outside of storm activity, winds
will remain light following normal diurnal direction patterns into
the weekend.

South to southwest flow will gradually develop Friday through the
weekend which will slowly force moisture out of the area this
weekend onward with a diminishing threat of showers and storms
each day. By the weekend, generally only the White mountains are
expected to have storms. Minimum RH values will drop to 10-15
percent across the lower elevations this weekend with even single
digit values early next week. 20-foot winds will remain less than
15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public/Fire Weather...Guillet
Aviation...Giralte

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, May 17, 2:17 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Wed May 17 2023

AZZ508-512-172200-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
217 PM MST Wed May 17 2023

...A strong thunderstorm will impact portions of north central
Cochise County through 300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pearce-Sunsites, or 15 miles south of Willcox,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas Settlement.

This includes Route 186 between mile markers 336 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 10974 3207 10988 3224 10968 3202 10950
TIME...MOT...LOC 2117Z 235DEG 8KT 3204 10976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM
Special weather statement, May 17, 5:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
528 PM MST Wed May 17 2023

AZZ509-510-180115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
528 PM MST Wed May 17 2023

...A strong thunderstorm will impact portions of central Graham
County through 615 PM MST...

At 528 PM MST, Doppler radar was tracking a strong thunderstorm near
Thatcher, or 8 miles west of Safford, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thatcher, Pima and Central.

This includes Route 70 between mile markers 308 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 10988 3293 11004 3312 10988 3293 10965
TIME...MOT...LOC 0028Z 218DEG 10KT 3288 10985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:28 PM MSTSpecial Weather StatementTWCGraham47 min
May 17, 5:38 PM MSTSevere Thunderstorm WarningTWCGraham52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.